Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Wilmington, NC

May 2, 2003Dillon County, Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 2, 2003, 7:07 PM EDT for Dillon County, Florence County, Marion County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 7:07 PM EDT (23:07 UTC)
Expired
May 2, 2003, 8:00 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Dillon County, SC, Florence County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 106 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS52 KILM 022307
SVRILM
SCC033-041-067-030000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
707 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 702 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A LINE OF SEVERE
  THUNDERSTORMS WITH DAMAGING WINDS FROM MINTURN TO 5 MILES SOUTH OF
  SARDIS...OR FROM 11 MILES NORTH OF DILLON TO 11 MILES NORTHWEST    
  OF LAKE CITY...MOVING EAST AT 20 MPH. STRONG WINDS WELL AHEAD OF   
  THE STORMS HAVE CAUSED DAMAGE ACROSS PORTIONS OF FLORENCE COUNTY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MARS BLUFF AT 715 PM
   LITTLE ROCK AT 720 PM
   EVERGREEN AT 725 PM
   SOUTH OF THE BORDER AT 730 PM
   FLOYDALE AT 745 PM
   PAMPLICO AT 750 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

LAT...LON 3461 7944 3429 7964 3408 8007 3381 7943
          3432 7910

TRA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:20 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 2, 2:20 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT FRI MAY 2 2003

LOW PRES OFF THE NC COAST WILL CONTINUE TO MOVE OFF TO THE NE
TONIGHT...WHILE A COLD FRONT SAGS ACROSS THE AREA DURING SAT. AN
IMPULSE THAT HAS PRODUCED SHRA/TSRA ALL THE WAY ACROSS TN AND
SOUTHERN PORTIONS OF KY WILL MOVE ACROSS THE CAROLINAS TONIGHT. 12Z
MODELS OMEGA FIELDS NOT MATCHING ALL THAT WELL W/ THIS AREA OF
CONVECTION. WILL SEE WEAK DIFFLUENCE ALOFT SPREAD IN FROM THE W...A
LITTLE BETTER TOWARD 12Z W/ THE AREA UNDER LFQ OF A NW-SE ORIENTED
UPPER JET. WILL HOLD CHANCE POPS TONIGHT AND INTO SAT W/ THE FRONT
MOVING THROUGH AND SOME SUPPORT ALOFT. MARGINAL INSTABILITY WILL BE
IN PLACE UNTIL SAT EVENING SO WILL CONTINUE MENTION OF TSRA.

BY SAT NIGHT/SUN MORNING A S/WV WILL MOVE ACROSS THE MID-ATLC REGION
AND PUSH THE FRONT WELL S OF THE ILM FA WHILE INDUCING LOW
DEVELOPMENT OFF THE NC COAST. THE LOW WILL PUSH AWAY FROM THE
MID-ATLC DURING SUN AS A RIDGE BUILDS DOWN THE COAST W/ LITTLE
EFFECT HERE. FAVORED A BLEND OF GUIDANCE TEMPS THROUGH THE FIRST FEW
PERIODS. BELOW CLIMO TEMPS SAT AND SUN.

EXTENDED MON THROUGH FRI: DURING MON THE RIDGE WILL SHIFT OFFSHORE
W/ SOUTHERLY FLOW RETURNING LATER IN THE DAY. SE COMPONENT WILL KEEP
TEMPS COOLER ALONG THE COASTAL ZONES THOUGH WOULD THINK THE PEE DEE
AREA WILL REACH THE UPPER 70S TO NEAR 80. WARMER TEMPS TUE W/ MORE
OF A SOUTHWESTERLY COMPONENT AND POSSIBLY AN INCREASE IN DIURNAL
CONVECTION.

THE EXTENDED PICTURE THEN BECOMES MUDDY FOR THE MID-WEEK TIME FRAME
GIVEN GFS INCONSISTENCIES AT 00Z. AT THIS POINT I HAVE NOT MADE
SIGNIFICANT CHANGES TO THE FCST. FORTUNATELY THE LATTER PANELS OF
THE 12Z GFS LOOK SIMILAR TO EARLIER RUNS THOUGH THERE IS MUCH
SPECULATION ON THE TIMING OF THE NEXT FRONT. HAVE KEPT MAINLY A
20/30 POP IN PLACE UNTIL THERE IS BETTER RESOLUTION.

MARINE: OFFSHORE WINDS AROUND 15 KT ACROSS THE WATERS THIS AFTERNOON
AS SFC LOW E OF HATTERAS CONTINUES TO PULL AWAY.  SEAS STILL 3-4 FT
AT THE BUOYS...WITH MOST OF THAT STILL MAKING IT TO THE SURF ZONE N
OF CAPE FEAR.  DIFFERENT STORY IN SOUTHERN WATERS AS USUAL.

PERIOD OF RELATIVELY BENIGN WX AHEAD.  COLD FRONT TO PUSH OFFSHORE
SAT MORNING...BUT PUSH BEHIND IT NOT TOO IMPRESSIVE.  SHOULD REMAIN
BELOW THRESHOLDS.   MODELS LACKING SOME RUN TO RUN CONSISTENCY IN
LATER PERIODS...ESP THE GFS.  WILL STICK WITH PREVIOUS THINKING OF
WINDS VEERING SE MON...AND SW FOR TUE AND WED.  COLD FRONT TO
APPROACH WED...OR MAYBE NOT.  HAVE SEEN 120 HR POSITIONS ANYWHERE
FROM THE OHIO VALLEY TO THE CAROLINA COASTAL PLAIN...SO WILL ALLOW
THOSE DIFFERENCES TO WORK THEMSELVES OUT WITHOUT FLIP-FLOPPING OUR
FCST TOO MUCH.

WW3 SEAS OK...BUT ADJUSTED DOWNWARD FOR TUE AS GFS WINDS LOOK A BIT
TOO STRONG.

PRELIMINARY NUMBERS...29
ILM   64  78  56  75 / 30  30  20  20
LBT   62  79  54  75 / 30  30  20  20
FLO   62  81  56  77 / 30  30  30  30
MYR   65  78  58  73 / 30  30  30  30

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, May 2, 3:16 AM EDT, 15 hours 51 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
316 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

A COLD FRONT WILL APPROACH FROM THE NORTHWEST LATER TODAY AND
TONIGHT AND MOVE SOUTH AND EAST OF THE AREA DURING SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE
FRONTAL SYSTEM THIS AFTERNOON AND CONTINUE UNTIL MIDNIGHT. A FEW
STORMS MAY BECOME STRONG ENOUGH TO POSSIBLY PRODUCE 40 MPH WIND
GUSTS AND SMALL HAIL.

.SATURDAY THROUGH THURSDAY...

A FEW THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT DROPPING SOUTH
THROUGH THE AREA ON SATURDAY. A FEW MAY BECOME STRONG ENOUGH TO
PRODUCE 40 MPH WIND GUSTS AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HOEHLER

In the hours before

Special weather statement, May 2, 6:25 PM EDT, 42 minutes before
NCZ087-SCZ017-024-032-033-039-030000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
625 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORMS TO BRING GUSTY WINDS EARLY THIS EVENING...

A LINE OF THUNDERSTORMS APPROACHING FROM THE WEST WILL REACH THE
BENNETTSVILLE AREA BY 7 PM...AND CONTINUE EAST INTO FLORENCE...
DILLON...AND LUMBERTON BETWEEN 7 AND 8 PM.  GUSTY WINDS IN EXCESS
OF 40 MPH ARE EXPECTED WITH THESE STORMS.  HAIL AND HEAVY DOWNPOURS
ARE ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.  REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...AND MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:22 PM EDTSevere Thunderstorm WarningILMDarlington53 min
May 2, 7:29 PM EDTSevere Thunderstorm WarningILMHorry71 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.